Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 35, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2013, 7:29 PM CDT for Pocahontas County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2013, 7:29 PM CDT (00:29 UTC)
- Expired
- May 17, 2013, 8:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
519 WUUS53 KDMX 180029 SVRDMX IAC151-180100- /O.NEW.KDMX.SV.W.0035.130518T0029Z-130518T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 729 PM CDT FRI MAY 17 2013 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL POCAHONTAS COUNTY IN NORTHWEST IOWA... * UNTIL 800 PM CDT * AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAURENS... AND MOVING SOUTHWEST AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WEST CENTRAL POCAHONTAS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4272 9491 4286 9491 4278 9481 TIME...MOT...LOC 0029Z 038DEG 10KT 4282 9487 HAIL...1.00IN WIND...<50MPH $$
1 follow-up statement
282 WWUS53 KDMX 180049 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 749 PM CDT FRI MAY 17 2013 IAC151-180059- /O.CAN.KDMX.SV.W.0035.000000T0000Z-130518T0100Z/ POCAHONTAS IA- 749 PM CDT FRI MAY 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POCAHONTAS COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER HEAVY RAIN AND POSSIBLY SOME SMALL HAIL ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4272 9491 4286 9491 4278 9481 TIME...MOT...LOC 0049Z 038DEG 10KT 4278 9492 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:42 PM CDT, 47 minutes earlier.
Area forecast discussion, May 17, 6:42 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 642 PM CDT FRI MAY 17 2013 .UPDATED FOR 18/00Z AVIATION DISCUSSION... .SHORT TERM.../TONIGHT/ ISSUED AT 354 PM CDT FRI MAY 17 2013 AREAS OF SHOWERS AND THUNDERSTORMS WHICH HAVE DEVELOPED ACROSS PORTIONS OF NORTHERN CWA ALONG WEAK BOUNDARY WILL PERSIST THROUGH THE EVENING HOURS...AS SYSTEM CONTINUES TO PUSH SLOWLY EASTWARD. ANTICIPATE DEVELOPMENT TO TAPER OFF AFTER PEAK HEATING...BUT WILL CONTINUE TO SEE ISOLATED THUNDERSTORMS. VERY LIMITED SHEAR WITH STORMS...AND DO NOT ANTICIPATE SEVERE WEATHER...THOUGH A STORM MAY BRIEFLY PRODUCE HAIL OR GUSTY WINDS. IN ADDITION...STORMS HAVE BEEN EFFICIENT RAINFALL PRODUCERS...AND MAY SEE A RISK FOR FLASH FLOODING ACROSS THE NORTH WERE SOILS ARE SATURATED...IF STORMS TRAIN OR MOVE SLOWLY ACROSS THE REGION. WILL NOT PUT OUT A FLASH FLOOD WATCH GIVEN THE ISOLATED NATURE OF STORMS. PRECIPITATION CHANCES WILL DIMINISH THROUGH 06Z AS SYSTEM LIFTS NORTHEAST. OVERNIGHT LOWS AGAIN ARE TRICKY WITH CLOUD COVER. HAVE DROPPED TEMPERATURES A FEW DEGREES ACROSS THE NORTHEAST WHERE HIGH TEMPERATURES WERE COOLER WITH CLOUD COVER. SOME STRONGER WAA BEGINS TO PUSH INTO THE WEST LATE IN THE OVERNIGHT...AND MAY SEE SLIGHTLY WARMER TEMPERATURES THERE...HOWEVER HAVE KEPT TEMPS BELOW GUIDANCE THERE. .LONG TERM.../SATURDAY THROUGH FRIDAY/ ISSUED AT 354 PM CDT FRI MAY 17 2013 PRIMARY CONCERN REMAINS PRECIP TRENDS THROUGH THE PERIOD...ESPECIALLY SUNDAY INTO MONDAY. THE WEEKEND WILL BEGIN FAIRLY TRANQUIL HOWEVER WITH WARM AND HUMID WEATHER AS IA IS INFLUENCED BY THE WARM SECTOR. THETA-E ADVECTION WILL SPREAD SW- NE INTO SAT NIGHT HOWEVER INCREASING OUR CHANCES FOR CONVECTION.,.WHICH LOOKS LIKE IT WILL LINGER INTO AT LEAST SUNDAY MORNING. STEEP LAPSE RATES AND SOME FORM OF AN ELEVATED MIXED LAYER EARLY MAY KEEP THE CONVECTION QUITE ELEVATED INITIALLY...HOWEVER SOUNDINGS SHOW THE COLUMN MOISTENING TOWARD DAYBREAK. MORE FAVORABLE CAPE/CIN PARCELS LOWER IN SOUNDINGS LEADING TO CONVECTION POTENTIALLY BEING ROOTED LOWER INTO SUNDAY. ESTIMATED EFFECTIVE SHEAR IS NOT GREAT AT THIS POINT...BUT WOULD STILL BE SUFFICIENT FOR LOW END SEVERE THREAT CONSIDERING MUCAPES APPROACHING 2000 J/KG AT TIMES. THIS LEADS INTO LATER SUNDAY WHERE SOME QUESTIONS ABOUT SURFACE BASED EVENT COMING TOGETHER STILL EXIST. THETA-E ADVECTION STILL LINGERS INTO IA BY MIDDAY LEADING TO QUESTIONS RAISED YESTERDAY REGARDING RECOVERY TIME BETWEEN ELEVATED CONVECTION AND PEAK HEATING SURFACE BASED POTENTIAL. MODELS ARE STILL IN SOME DISAGREEMENT WITH REGARD TO PLACEMENT OF SURFACE FEATURES AS WELL...ON BOTH THE SYNOPTIC AND MESOSCALE. 12Z GFS AND ECMWF FAVOR A SURFACE LOW BEING CENTERED OVER ERN NE...WHILE 12Z NAM SUGGESTS LOWER PRESSURE FROM NE INTO MN ALONG INVERTED TROUGH. NAM ALSO SHOW FRONT ENHANCED BY OUTFLOW ACROSS MO. THIS OUTFLOW FROM EARLIER CONVECTION COULD VERY WELL AFFECT NORTHWARD EXTENT OF THERMODYNAMIC RECOVERY AND WHERE LOCALIZED 0-1KM SHEAR AND TORNADO THREAT IS ENHANCED. EVEN WITH THESE QUESTIONS IT STILL APPEARS THAT CURRENT SPC DAY 3 OUTLOOK HAS FAVORED AREA IN PLACE WHICH IS ON THE NOSE OF THE UPPER LEVEL JET AND POTENTIAL FOR BETTER DEEP SHEAR. LOOKED AT SLU CIPS 12Z ANALOGS TO SEE IF THEY OFFERED ANY INSIGHT...BUT 60HR FORECAST UTILIZES THE NAM AS A BASELINE WHICH MAY BE TOO FAR NORTH WITH SURFACE FEATURES. 00Z GFS ANALOGS MAY BE TOO FAR NORTH AS WELL...AS GFS HAS NOW TRENDED CLOSER TO PREVIOUS ERN NE ECMWF SOLUTIONS. SITUATION CHANGES SOMEWHAT MONDAY WITH LOWER DEWPOINTS DROPPING INSTABILITY SOMEWHAT AS WELL. SOUNDINGS APPEAR WELL MIXED WITH LITTLE CINH HOWEVER SO STILL EXPECT CONVECTION TO DEVELOP DIURNALLY. DAMAGING WINDS POTENTIAL MAY BE SOMEWHAT HIGHER DUE TO STRONGER MIXED LAYER WINDS AND BETTER DCAPES AS LOW LAYERS DRY OUT SOMEWHAT. SYSTEM THEN OCCLUDES INTO TUE AND IS IN NO HURRY TO DEPART. MID/LATE MAY SOLAR HEATING NEAR THIS UPPER LOW WILL KEEP POTENTIAL FOR MAINLY DIURNALLY BASED CONVECTION IN THE FORECAST TO SOME EXTENT UNTIL THU WHEN SYSTEM FINALLY OPENS UP AND EXITS. && .AVIATION...18/00Z ISSUED AT 642 PM CDT FRI MAY 17 2013 A WEAK UPPER LEVEL DISTURBANCE RIDING ATOP A RIDGE OF HIGH PRESSURE COMBINED WITH A WEAK SURFACE BOUNDARY HAS ALLOWED ISOLATED THUNDERSTORMS TO DEVELOP OVER NORTH CENTRAL IOWA. THESE ARE EXPECTED TO DIMINISH BY 02-03Z. SOUNDINGS INDICATED SOME LOW LEVEL MOISTURE IN THE VICINITY OF A WARM FRONT WILL ALLOW FOR SOME FOG DEVELOPMENT FROM ROUGHLY 09Z-13Z SO TAF SITES INCLUDE A PERIOD OF MVFR CONDITIONS DURING THIS TIME. THE REST OF THE FORECAST PERIOD WILL BE VFR CONDITIONS WITH A S TO SE WIND AT 5-15KTS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...SMALL AVIATION...FAB
Hazardous weather outlook, May 17, 3:27 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT FRI MAY 17 2013 IAZ070>075-081>086-092>097-182030- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 327 PM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON AND EVENING. VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>039-044>050-057>062-182030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 327 PM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY THROUGH THIS EVENING. THE PRIMARY THREAT IS HEAVY RAINFALL THAT COULD PRODUCE LOCAL FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE FORECAST LATE SATURDAY NIGHT THROUGH TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. AWB
In the hours before
Special weather statement, May 17, 5:17 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT FRI MAY 17 2013
IAZ015-172245-
PALO ALTO-
517 PM CDT FRI MAY 17 2013
...THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND HAIL...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING SOUTH AT 5
MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...VERY HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL PALO ALTO COUNTY AT 530 PM CDT
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.Local storm report, May 17, 5:32 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 1 W EMMETSBURG 43.11N 94.70W
05/17/2013 E1.00 INCH PALO ALTO IA PUBLIC
PUBLIC REPORT OF HEAVY RAINFALL ALONG WITH NICKEL TO A
FEW QUARTER SIZED HAILSTONES.
&&
FBOKSALocal storm report, May 17, 5:46 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL EMMETSBURG 43.11N 94.68W
05/17/2013 E0.50 INCH PALO ALTO IA TRAINED SPOTTER
&&
BBROCKLocal storm report, May 17, 5:53 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FLASH FLOOD EMMETSBURG 43.11N 94.68W
05/17/2013 PALO ALTO IA LAW ENFORCEMENT
SEVERAL INCHES OF WATER FLOWING OVER THE ROAD IN
EMMETSBURG AT LAWLER AND MAIN.
&&
FBOKSALocal storm report, May 17, 6:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN EMMETSBURG 43.11N 94.68W
05/17/2013 M1.25 INCH PALO ALTO IA TRAINED SPOTTER
&&
BBROCKLocal storm report, May 17, 6:27 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HEAVY RAIN 2 N EMMETSBURG 43.14N 94.68W
05/17/2013 M5.00 INCH PALO ALTO IA BROADCAST MEDIA
VERY HEAVY RAINFALL IN ONE HOUR REPORTED TO KICD
&&
BBROCKNearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.